Proton pump inhibitors: should I continue to take this medication?

The decision to withdraw or stop taking a proton pump inhibitor is a complex decision that you should discuss with your doctor.

Proton pump inhibitors (PPIs) are a common type of antacid medication and are available by prescription and over the counter. Omeprazole and pantoprazole are examples of PPIs. They are the treatment of choice for several gastrointestinal disorders, such as peptic ulcer disease, esophagitis, gastroesophageal reflux disease and H.pylori infection.

New guidelines from the American Gastroenterological Association have highlighted the need to address the appropriate use of PPIs, and they recommend that PPIs be taken at the lowest dose and shortest duration for the condition. treated. However, PPIs are frequently overused and may be taken longer than necessary. This can happen unintentionally; for example, if the drug was started while the patient was hospitalized, or if it was started as a trial to see if a patient’s symptoms would improve, and then continued beyond the necessary period.

Who should use PPIs in the short term?

There are a variety of reasons for using PPI in the short term. For example, PPIs are usually prescribed for one to two weeks to treat H.pylori infection, in addition to antibiotics. A four- to 12-week course of PPIs may be prescribed for people with ulcers in the stomach or small intestine, or for inflammation of the esophagus.

People may also be prescribed a short course of PPIs for acid reflux or abdominal pain (dyspepsia) symptoms and for symptom relief while doctors perform tests to determine the cause of abdominal pain. People may be able to switch to a lower dose of PPIs or stop treatment altogether if their symptoms improve or they have finished treatment.

Who should be on PPI long term?

Some patients with specific conditions may need to be on PPIs long term, and they should discuss their condition and unique treatment plan with their doctor. Some conditions that may require longer-term use of PPIs include:

  • severe esophagitis, eosinophilic esophagitis, Barrett’s esophagus, esophageal strictures or idiopathic pulmonary fibrosis
  • acid reflux
  • dyspepsia or upper airway symptoms that improve with PPI use but worsen when PPIs are stopped
  • people with a history of upper gastrointestinal bleeding from gastric and duodenal peptic ulcers may need to be on long-term PPIs to prevent recurrences.

What are the side effects of PPIs?

Any medicine can cause side effects. Fortunately, adverse effects of PPIs are generally rare. However, these drugs have been associated with an increased risk of certain infections (such as pneumonia and It’s hard). Previously, there was concern that the use of PPIs was linked to dementia, but new studies have contradicted this association.

Additionally, although rare, PPIs can also cause drug interactions with other medications. For example, PPIs can affect the levels and potency of certain drugs, such as clopidogrel (Plavix), warfarin (Coumadin), and some antiepileptic and anti-HIV drugs, sometimes requiring dosage adjustments of these drugs. Therefore, it is important to let the team of health care providers managing your medications know when a new medication has been added to your list or if a medication has been discontinued.

How can I work with my doctor to stop taking PPIs?

Some patients are prescribed PPIs twice a day in an acute situation, for example to prevent re-bleeding from stomach ulcers or if a patient has severe symptoms of acid reflux. If there is no longer a reason to take PPIs twice a day, you may be reduced to once a day. To stop a PPI, your doctor may decide to taper the medicine gradually, for example by decreasing the dose by 50% each week until it is stopped.

How might I feel if my doctor suggests I stop taking a PPI?

Studies have shown that in patients using PPIs long-term, there may be a rebound in gastric acid secretion and an increase in upper gastrointestinal symptoms upon discontinuation of PPIs. However, another type of antacid medicine (such as an H2 antagonist like famotidine or a contact antacid medicine containing calcium carbonate like TUMS) may be used for temporary relief. If a patient has more than two months of severe persistent symptoms after stopping a PPI, this may be a reason to restart PPI treatment.

What steps should I follow next?

It is important to regularly discuss your medication list and concerns with your primary care physician. The decision to withdraw or stop a PPI is complex, and for your safety, you should check with your doctor before adjusting your PPI dose. Ultimately, the goal is to ensure that you only take the medications necessary to maximize benefits and minimize side effects.

About Geraldine Higgins

Check Also

New crackdown on fraud and money laundering to protect UK economy

The Economic Crime and Corporate Transparency Bill will bolster the UK’s reputation as a place …